Patient Comments: Hot Flashes - Describe Your Experience

Please describe your experience with Hot Flashes.

Comment from: Hot Wet and Tired, 35-44 Female Published: August 17

I used to be regular. Over the last couple of years my cycle is totally out of whack. I could be regular for a month then nothing for two or three months, then a regular cycle of five days clear up and then in two days two weeks it's back on again. There is no regularity at all. Now the last year I have been having night sweats, and not just lightly but totally soaking wet. Bed clothing, sheets, pillows everything. I have spoken to my doctor about all of this. I have even gone to a gynecologist and they are saying that I am too young for menopause. I had osteoporosis at eleven years of age, but they are telling me basically to just bear with it.

Was this comment helpful?Yes
Comment from: Bev, 55-64 Female (Patient) Published: August 10

I have suffered from hot flashes more in the last 3 months than I have since I started the menopause which was about 5 years ago. (I am 55). I tried HRT but different ones made some of my symptoms worse, in particular migraine. I also found that soya, which I was using regularly, via foodstuffs, thinking it was helping me, was actually making my migraines worse and harder to treat. As I'm writing this I'm having a flash! They have definitely increased. From 3-4 a day and 1-2 at night, I now have about up to 20 daily and 4-5 nightly! I suppose it's back to the Doctors, though what they're going to do I have no idea.

Was this comment helpful?Yes
Comment from: bakerclan5, 45-54 Female (Patient) Published: July 24

I recently turned 45. Last October, I began experiencing hot flashes and night sweats. When I went for my annual, I told my doctor, they did blood work and said they would get me back in to discuss HRT. I checked with my nurse about my blood work. All was well. I waited to hear from the doctor, but they didn't call. Around this time, the hot flashes and night sweats stopped. Low and behold, a couple of months ago, they returned "with a vengeance". I went back to my doctor. They finally checked my hormone levels and said "congratulations, welcome to menopause". She started me on Prempro, but said it would take about 2 weeks before I could tell if it would work. It has now been a week. Not working yet. The lack of sleep is starting to get on my nerves. If the pill doesn't start working soon, I'm going back to have the dosage increased.

Was this comment helpful?Yes
Comment from: Susan, 45-54 Female (Patient) Published: July 24

After Lupron therapy during my early 30's I experienced extreme menopausal symptoms. This experience prepared me for what was to come. My husband was also prepared for the mood swings, insomnia, profuse sweating, and general memory loss due to lack of sleep. I found it is best to sleep with a separate sheet and light clothing in layers. Have a different room or sofa with a fan if this helps you get a nights sleep. The dryness issues and other signs of aging accelerate but can be treated. Carry a hand fan and plenty of tissues. I have been having these symptoms for about 3 years at age 52 so I'm getting used to making the adjustment and do not keep expecting that the symptoms will subside anytime soon. This is difficult and at times I do get fed up with it all, but it is the natural way of things.

Was this comment helpful?Yes
Comment from: txgal, 45-54 Female (Patient) Published: July 09

I suffered symptoms (hot flashes, night sweats, insomnia) starting at 40. I tried all the natural remedies over the years (black cohosh, soy, flax) with no success. At 48, I chose to see a doctor to deal with the ever-increasing symptoms and was able to quell the symptoms using the Activella patch sparingly for two years. I remained symptom-free for another year without the patches! Menopause came at 52 and has brought on horrendous hot flashes -- nearly one every hour -- in addition to night sweats and insomnia. I tried going back to the patch but got no relief. I doubled the dosage and still no relief. It's been six weeks of hell. My online research brought up SSRIs Effexor/Paxil/Prozac, Clonidine, Megastrol, and Gabapentin. All of these have documented huge side effects and horrible withdrawal symptoms, so I am extremely reluctant to travel down that trail. There has to be some relief: My future depends on it!

Was this comment helpful?Yes
Comment from: Mary, 55-64 Female (Patient) Published: June 26

I am 63 and have been diagnosed with DCIS-early stage breast cancer. I was on hormones for probably 12 or more years, with the latest one being Prempro. I was on the lowest possible dose, every other day. Now that I have been diagnosed, I have to wonder if hormones contributed to my cancer diagnosis. I was taken off the Prempro gradually over a 2 week period following my diagnosis. My oncologist started me on tamoxifen, and now I have hot flashes, night sweats, and restlessness at night. He has now given me a generic for Neurontin (100 mg) at bedtime. I took the first one (100 mg) last night, and although it took me a little bit to get “settled,” I slept the whole night through with no after-effects this morning. I started out at 300 mg, but it took more than 12 hours to leave my system, and I was extremely groggy, so I knew I couldn't function on that dosage.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hot Flashes - Treatments Question: How do you manage your hot flashes?
Hot Flashes - Causes Question: What was the cause of your hot flashes?
Hot Flashes - Symptoms Question: What are the symptoms associated with your hot flashes?
Hot Flashes - Alternative Treatments Question: What types of complementary or alternative treatments have you tried to relieve hot flashes?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.